Nebraska, 2007

Hail and Damaging Wind in Nebraska, July 4, 2007

July 4, 2007 · NWS GID · 2 events in 2 counties and zones

Thunderstorms provided an early fireworks show the morning of the 4th. These storms did produce some small hail near Wilcox and a wind gust over 60 mph in the Hastings area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms provided an early fireworks show the morning of the 4th. These storms did produce some small hail near Wilcox and a wind gust over 60 mph in the Hastings area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 3, 11:28 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 3, 11:28 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1228 AM CDT WED JUL 4 2007

.AVIATION...MAIN ISSUE FOR THE 06Z TAF IS THUNDERSTORM CHANCES OVER
THE NEXT FEW HOURS.  LATEST KUEX WSR-88D IMAGERY SHOWS SHOWERS AND A
FEW THUNDERSTORMS DEVELOPING ALONG A SOUTHWARD MOVING FRONTAL
BOUNDARY.  BIG QUESTION IS WHETHER OR NOT TO KEEP THUNDERSTORMS IN
THE TAF EARLY THIS MORNING.  DUE TO ONGOING STORMS AND THEIR
PROXIMITY TO THE TAF SITE...DECIDED TO KEEP A SMALL TEMPO GROUP FOR
A COUPLE OF HOURS EARLY THIS MORNING...BUT DECIDED TO GO WITH
SHOWERS INSTEAD OF THUNDERSTORMS. ONCE THIS CHANCE OF
SHOWERS/THUNDERSTORMS PASSES...AND THE FRONT SINKS SOUTH OF THE TAF
SITE...THINK IT WILL BE DRY AND VFR.

&&

PREV DISCUSSION... /ISSUED 204 PM CDT TUE JUL 3 2007/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  FOCUS IS ON
THUNDERSTORM CHANCES TONIGHT INTO WEDNESDAY.  WATER VAPOR IMAGERY
INDICATED A SHORTWAVE TROUGH TRANSLATING THROUGH EASTERN WYOMING
THIS MORNING...WHICH IS PROGGED TO TRACK EAST THROUGH NEBRASKA AND
SOUTHERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT.  THE ASSOCIATED
COLD FRONTAL BOUNDARY WAS LOCATED IN WEST CENTRAL NEBRASKA EARLY THIS
MORNING...WITH PRESSURE RISES OF 1 TO 3 MB BEHIND THE FRONT. THE
FRONT WILL CONTINUE ITS SOUTHEAST PROGRESSION THIS AFTERNOON AND
EVENING. THERE ARE DECENT CHANCES FOR THUNDERSTORMS ALONG THE
FRONTAL BOUNDARY TONIGHT...WITH SEVERE STORMS POSSIBLE. CAPES ARE
PROGGED IN THE 2000-3000 J/KG RANGE DEPENDING ON THE LAYER...WITH
WEAKENING CIN...WHILE SHEAR PARAMETERS INDICATE 20-30KTS INITIALLY
WHICH THEN DECREASE OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY HAZARDS FROM THE STORMS...WITH LOCALLY HEAVY
RAINFALL A SECONDARY CONCERN A PRECIPITABLE WATER VALUES AVERAGE
AROUND AN INCH AND STORM MOTION IS JUST AROUND 10KTS.

THE FRONTAL BOUNDARY IS SLOW TO CLEAR OUR CWA...AND THUNDERSTORM
CHANCES CONTINUE ACROSS OUR SOUTHERN COUNTIES INTO WEDNESDAY.  THE
AIRMASS BEHIND THE FRONT IS NOT SIGNIFICANTLY COOLER AND
TEMPERATURES ON WEDNESDAY WILL STILL BE ON THE WARM AND SEASONAL
SIDE IN THE SOMEWHAT DRIER AIRMASS. HIGH PRESSURE BUILDS IN BEHIND
THE FRONT WEDNESDAY NIGHT WHICH WILL RESULT IN MAINLY CLEAR SKIES
AND LIGHT WINDS.

LONG TERM...12Z THURSDAY THRU TUESDAY.

DRY AND WARM CONDITIONS THROUGHOUT MUCH IF NOT ALL OF THE EXTENDED
FORECAST DUE TO STRENGTHENING UPPER LEVEL RIDGE BEING CONSISTENTLY
ADVERTISED. THIS HAS BEEN CONSISTENTLY ADVERTISED...ESPECIALLY ON
THE ECMWF. SOME INDICATIONS THERE COULD BE ENOUGH OF A WEAKNESS ON
THE NORTHEAST SIDE OF THE RIDGE BY MONDAY NIGHT TO ALLOW SOME STORMS
TO POP UP...ESPECIALLY TO THE EAST WHERE MOISTURE IS BETTER...BUT
ONLY INCLUDING A SLIGHT CHANCE AT THIS TIME. GENERALLY LOWERED SKY
COVER THROUGH THE WEEKEND AND INCREASED TEMPERATURES...INCLUDING
RAISING LOW TEMPERATURES ON SUNDAY MORNING WITH MUGGY CONDITIONS
EXPECTED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 3, 9:49 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1049 PM CDT TUE JUL 3 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1049 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT
SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS REMAIN POSSIBLE WEDNESDAY...BUT SEVERE WEATHER IS
NOT ANTICIPATED. ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Jul 3, 11:52 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1252 AM CDT WED JUL 4 2007

NEZ083-040630-
HARLAN-
1252 AM CDT WED JUL 4 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARLAN COUNTY...

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF OXFORD...OR 15 MILES SOUTHWEST
OF HOLDREGE...AND MOVING SOUTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RAGAN BY 110 AM CDT
  ORLEANS BY 120 AM CDT
  HUNTLEY BY 125 AM CDT
  ALMA BY 130 AM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 4, 12:00 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
100 AM CDT WED JUL 4 2007

NEZ082-040645-
FURNAS-
100 AM CDT WED JUL 4 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS COUNTY...

AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF WILSONVILLE...OR 17 MILES
NORTHWEST OF NORTON...AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HENDLEY BY 115 AM CDT
  BEAVER CITY BY 130 AM CDT
  HOLLINGER BY 145 AM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 4, 12:02 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
102 AM CDT WED JUL 4 2007

NEZ060-072-040630-
DAWSON-GOSPER-
102 AM CDT WED JUL 4 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DAWSON AND GOSPER COUNTIES...

AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JOHNSON LAKE...OR 8 MILES SOUTHWEST OF
LEXINGTON...AND MOVING SOUTHEAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ELWOOD BY 125 AM CDT
  SMITHFIELD BY 130 AM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 4, 12:08 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
108 AM CDT WED JUL 4 2007

NEZ073-040700-
PHELPS-
108 AM CDT WED JUL 4 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHELPS COUNTY...

AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BERTRAND...OR 14 MILES NORTHWEST OF
HOLDREGE...AND MOVING SOUTHEAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LOOMIS BY 150 AM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 4, 12:23 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
123 AM CDT WED JUL 4 2007

NEZ060-072-073-083-040715-
DAWSON-GOSPER-HARLAN-PHELPS-
123 AM CDT WED JUL 4 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DAWSON...GOSPER...HARLAN AND PHELPS COUNTIES...

AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JOHNSON LAKE TO
BERTRAND TO OXFORD TO STAMFORD...AND MOVING EAST AT 15 MPH.

* THUNDERSTORMS WILL BE NEAR...
  LEXINGTON BY 140 AM CDT
  LOOMIS BY 145 AM CDT
  ORLEANS BY 150 AM CDT
  ATLANTA BY 155 AM CDT
  OVERTON BY 210 AM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.
Special weather statement, Jul 4, 1:17 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
217 AM CDT WED JUL 4 2007

NEZ073-074-084-040800-
FRANKLIN-KEARNEY-PHELPS-
217 AM CDT WED JUL 4 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FRANKLIN...KEARNEY AND PHELPS COUNTIES...

AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILCOX...OR 11 MILES EAST OF HOLDREGE...AND
MOVING SOUTHEAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HILDRETH BY 255 AM CDT
  UPLAND BY 300 AM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 07:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kearney

When
July 4, 1:25 AM CST
Where
Kearney County, Wilcox
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.370, -99.230

Thunderstorm Wind, Adams

When
July 4, 5:33 AM CST
Where
Adams County, (Hsi)hastings Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.600, -98.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51129, 51130.